Arkansas, 2019

Flash Flood and Damaging Wind in Arkansas, July 5, 2019

July 5, 2019 · NWS LZK · 3 events in 2 counties and zones

The month started with seasonal heat on the 5th, and afternoon temperatures in the upper 80s to mid 90s. High soil moisture levels contributed to elevated humidity, and this created heat index values from the mid 90s to around 105 degrees.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

The month started with seasonal heat on the 5th, and afternoon temperatures in the upper 80s to mid 90s. High soil moisture levels contributed to elevated humidity, and this created heat index values from the mid 90s to around 105 degrees. There was some relief coming from the north. Decaying thunderstorms in Missouri sent cool outflow toward Arkansas, and this triggered new storms north of Little Rock (Pulaski County).

Once storms materialized across the north, they were severe in some cases. Trees and/or power lines were downed at Ash Flat (Sharp County) and five miles northeast of Pocahontas (Randolph County). Flash flooding was reported along Highway 115 just north of Pocahontas (Randolph County). Lightning sparked two house fires in Maynard (Randolph County).

Some locations in the northern half of the state received one to two inches of rain. Eight miles southwest of Hardy (Sharp County) 1.82 inches fell, 1.81 inches a few miles south of Bruno (Marion County), 1.57 inches about five miles northeast of Scranton (Logan County), and 1.55 inches at Mountain View (Stone County). These totals occurred in a twenty four hour period ending at 700 am CDT on the 6th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Jul 5, 1:39 PM CST, 29 minutes earlier.

Area forecast discussion, Jul 5, 1:39 PM CST, 29 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
239 PM CDT Fri Jul 5 2019

.SHORT TERM...Today Through Sunday

Strong high pressure over Texas will maintain northwest to north
flow aloft over Arkansas with various impulses moving around the
high and through the flow over the state. This will lead to daily
chances of mainly afternoon and evening showers and thunderstorms
with the best potential for activity mainly over the northern two-
thirds of the forecast area. Some storms may become strong with the
potential for severe winds and hail, along with brief heavy rain.
Overall, temperatures look to remain around average through the
period.

&&

.LONG TERM...Sunday Night Through Friday

Not a lot of changes to the extended term forecast. A strong ridge
is forecast to build across the western US, which will put Arkansas
on the eastern edge of the system. Under that pattern, temperatures
across Arkansas are going to get quite warm - with mid to upper 90's
across the lower elevations of the state, with upper 80's in the
higher mountain regions.

Late in the period, by Thursday and Friday - the upper level flow
becomes more northerly, and this should allow a weak cool front to
dip down into the area. Of course, "cool" is a relative term, and in
this case we are talking about temperatures falling back into the
lower 90's, instead of the mid to upper 90's.

As for rain chances, most of the area will experience the typical
low chance POPs for afternoon and evening convection, especially
across the eastern half of the state, which is further from the
ridge. POPs may become a bit more widespread as the front pushes
down into the state late in the period, although that is far from
certain at this range.

On a final note, the ECMWF is hinting at possible tropical
development in the Gulf beyond the extended term. Last year the
ECMWF seemed to do quite well at picking up on developing tropical
systems sooner than the other models, but this is still a long way
out and a lot could change. Nonetheless, it bears watching.

&&

.PRELIMINARY POINT TEMPS/POPS...
Batesville AR     73  89  74  91 /  30  40  20  40
Camden AR         73  95  75  95 /   0  20  10  20
Harrison AR       69  89  70  87 /  30  40  30  40
Hot Springs AR    74  91  75  93 /  10  30  20  30
Little Rock   AR  76  92  76  93 /  10  30  20  30
Monticello AR     74  94  75  93 /   0  20  20  30
Mount Ida AR      73  90  74  92 /  10  30  20  20
Mountain Home AR  70  90  71  89 /  40  40  20  40
Newport AR        74  90  73  91 /  30  40  20  30
Pine Bluff AR     74  93  74  93 /  10  30  20  30
Russellville AR   74  91  74  92 /  20  40  20  40
Searcy AR         74  92  74  92 /  20  40  20  30
Stuttgart AR      74  92  75  92 /  10  30  20  30
&&

.LZK Watches/Warnings/Advisories...NONE.
&&

Short Term...19 / Long Term...53
Hazardous weather outlook, Jul 5, 3:09 AM CST, 10 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
409 AM CDT Fri Jul 5 2019

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-061000-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
409 AM CDT Fri Jul 5 2019

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms are possible this afternoon
into the early evening hours across mainly the northern half of
the state, however the threat for organized hazardous weather
remains low. With warm and humid conditions in place, heat indices
will approach the 100 degree mark this afternoon across the
southern half of the state.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Hot and humid conditions will persist for the next several
days...with heat index values approaching the 100 degree mark. Some
days next week could see heat index values warm near or above 105
degrees.

Showers and thunderstorms will be in the forecast nearly every
day...with the best chances for seeing thunderstorms during the
afternoon and early evening hours. While a few storng to briefly
severe thunderstorms could be seen each day...the threat for
organized severe weather should remain low.

.Spotter Information Statement...

Spotter activation is not anticipated at this time.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

In the hours before

Special weather statement, Jul 5, 12:30 PM CST, 1 hour 38 minutes before
Special Weather Statement
National Weather Service Little Rock AR
130 PM CDT Fri Jul 5 2019

ARZ006-007-014-015-017-051915-
Lawrence AR-Stone AR-Sharp AR-Fulton AR-Izard AR-
130 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL STONE...IZARD...
SOUTHEASTERN FULTON...WEST CENTRAL LAWRENCE AND CENTRAL SHARP
COUNTIES UNTIL 215 PM CDT...

At 130 PM CDT, Doppler radar was tracking a strong thunderstorm over
Wideman, or 9 miles northwest of Melbourne, moving east at 55 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Cherokee Village...               Melbourne...
Ash Flat...                       Horseshoe Bend...
Calico Rock...                    Highland in Sharp County...
Hardy...                          Oxford...
Pineville...                      Franklin...
Sidney...                         Ballard...
Brandenberg...                    Lone Star...
Wideman...                        Gorby...
Gid...                            Stella...
Lunenburg...                      Myron...

LAT...LON 3603 9130 3594 9210 3617 9217 3618 9216
      3621 9216 3643 9153
TIME...MOT...LOC 1830Z 254DEG 50KT 3615 9203

19
Special weather statement, Jul 5, 1:18 PM CST, 50 minutes before
Special Weather Statement
National Weather Service Little Rock AR
218 PM CDT Fri Jul 5 2019

ARZ007-008-015-017-052000-
Lawrence AR-Randolph AR-Sharp AR-Izard AR-
218 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RANDOLPH...EAST CENTRAL
IZARD...NORTHWESTERN LAWRENCE AND SHARP COUNTIES UNTIL 300 PM CDT...

At 218 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Highland in Sharp County to 7 miles
northeast of Sidney to Lunenburg. Movement was east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Pocahontas...                     Cherokee Village...
Melbourne...                      Ash Flat...
Black Rock...                     Cave City...
Highland in Sharp County...       Hardy...
Imboden...                        Ravenden...
Mount Pleasant...                 Strawberry...
Lynn...                           Sidney...
Ravenden Springs...               Annieville...
Brandenberg...                    Lone Star...
Gid...                            Attica...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3636 9095 3609 9113 3593 9140 3598 9208
      3615 9175 3625 9162 3625 9157 3631 9155
TIME...MOT...LOC 1918Z 267DEG 19KT 3626 9147 3610 9160 3601 9194

Cavanaugh
Special weather statement, Jul 5, 1:41 PM CST, 27 minutes before
Special Weather Statement
National Weather Service Little Rock AR
241 PM CDT Fri Jul 5 2019

ARZ008-052030-
Randolph AR-
241 PM CDT Fri Jul 5 2019

...SIGNIFICANT WEATHER ADVISORY FOR RANDOLPH COUNTY UNTIL 330 PM
CDT...

At 241 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pocahontas, moving northeast at 15 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pocahontas...                     Reyno...
Maynard...                        Biggers...
O'Kean...                         Attica...
Elkins Park...                    Brakebill...
Middlebrook...                    Warm Springs...
Ingram...                         Shannon...
Hamil...                          Stokes...
Fender...                         Elnora...
Engelerg...                       Manson...
Lesterville...                    Brockett...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3648 9077 3643 9078 3643 9076 3642 9077
      3641 9075 3628 9075 3628 9078 3629 9079
      3629 9081 3615 9081 3615 9105 3650 9113
      3650 9078
TIME...MOT...LOC 1941Z 239DEG 12KT 3629 9097

Cavanaugh
Local storm report, Jul 5, 1:45 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
245 PM CDT FRI JUL 05 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     ASH FLAT                36.23N  91.61W
07/05/2019                   SHARP              AR   TRAINED SPOTTER

            A TREE WAS REPORTEDLY BLOWN DOWN IN ASH FLAT. ESTIMATE
            WIND SPEEDS OF 50 MPH.

&&

EVENT NUMBER LZK1900163

CAVANAUGH

The radar

The Memphis radar (KNQA), 151 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

1 lightning, 1 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Lightning, Randolph

When
July 5, 2:08 PM CST
Where
Randolph County, Maynard
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
36.420, -90.900

Lightning started two house fires in Maynard according to a trained storm spotter in the area.

Thunderstorm Wind, Arkansas

When
July 5, 2:32 PM CST
Where
Arkansas County, 2.82 mi SSE of Engelberg
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.290, -90.890

Randolph County Emergency Manager reported power lines down and blocking a portion of Highway 304, about five miles out of Pocahontas.

Flash Flood, Randolph

When
July 5, 2:33 PM CST
Where
Randolph County, Pocahontas to 1.08 mi SE of Lorine
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
36.260, -90.970

Reports of low water areas in Pocahontas flooded as well as portions of Hwy. 115 and Happy Train in Randolph County.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2019Every state in 2019This day in weather historyWarnings in Arkansas, July 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 839188, 839192, 839198.